Jump to content

Dee 7: Mirtazapine & Sertraline 2019 Story


Recommended Posts

Posted (edited)

Hi everyone - I've been reading a lot of the great advice and support here for a while and thought I'd finally tell my own story in the hope there might be some help available. 

 

I was diagnosed with CFS / Fibromyalgia in 2017 and by December 2018 had been recommended antidepressants several times as a way of combatting the symptoms (acute leg pain and anxiety mainly). You probably won't be too surprised to learn that what happened next made things ten times worse.

 

I was prescribed Mirtazapine right at the end of December 2018 but after four weeks thought better of it. I informed my GP who advised me to simply cut my dose in half for two weeks and stop. I felt fine for a few days and met a friend for a glass of wine (again, this was approved by my GP). On the way back I suddenly felt awful, vomited when I got home and had crazy dreams that night. Within 24 hours I couldn't get out of bed, felt like my head had been hit with a baseball bat and had suicidal thoughts for the first time in my life.

 

Feeling totally alien, I hoped the feeling might fade but when it didn't I sought advice from the GP again and was eventually persuaded to take a second drug to "fix" things. This was Sertraline and I was taken up from 0-100mg over three months and back down again the reverse way for the next three months when it had become clear it wasn't helping.

 

Knowing what I do now I cant believe the speed at which this all happened and like many others, before I realised what was happening it was too late. 

 

It's now 19 months since I have taken anything yet I feel worse and worse. The main symptoms are anhedonia, depression, depersonalisation, suicidal ideation and PSSD. I also have numb head, teeth and arms. 

 

My instinct has always been not to take anything again, especially having read that 3 months is the optimum time for reinstatement, but I guess things are pretty bad. If I were to reinstate could there be any benefit at this stage? If so I'm not even sure which of the drugs would be best to re-instate? I felt stunned coming off the first one and then slowly even worse (with PSSD developing) coming off the second. If I decide to simply wait it out and continue to abstain when might I see a turnaround I wonder?

 

Any thoughts much appreciated thanks

 

 

 

 

Edited by Gridley

Dec 2018 -Jan 2019 50mg Mirtazapine (4 Weeks) 

Jan 2019 - Feb 2019 25mg Mirtzapine (2 Weeks) 

Feb 2019 - STOPPED Mirtazapine

May 2019 - Sertraline 50mg

June 2019 - Sertraline 75mg

July 2019 - Sertraline 100mg

August 2019 - Sertraline 75mg

September 2019 - Sertraline 50mg

October 2019 - Sertraline 25mg

November 2019 - STOPPED Sertraline

Link to post
  • Moderator
Gridley
Posted (edited)

Welcome to SA, Dee7.  I'm sorry you're feeling so bad.  It will get better.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements.  Alist format is best.  You'll need to use a computer rather than a phone.

 

Account Settings – Create or Edit a signature.

 

You are experiencing antidepressant withdrawal from Mirtazapine and Sertraline caused by tapering too fast per the advice of your GP.  The vast majority of doctors, and this includes psychiatrists, know nothing about safe tapering and don't believe in the existence of extended withdrawal.  Our experience has been the opposite.  We are a site for helping members to safely taper off psychiatric drugs and to deal with withdrawal.

 

I would not recommend the reinstatement of either drug.  You didn't do well with these drugs before, and to reinstate at 19 months is too late and quite risky.  Nor do we recommend the introduction of another drug.  Trying a new drug puts you on what we call the drug merry-go-round, where doctors put their patients on one drug after another, worsening rather than helping the situation.  

 

 It has been our experience on this site that we all do heal, but unfortunately there is no way to tell you when.  Time is the great healer and, to repeat, you will heal.

 

The symptoms you describe are typical of antidepressant withdrawal.  So that you have a better idea of what you're experiencing, here is some information on withdrawal and the healing process.

 

 

 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well.

 

 

 
As far as general advice to follow while you heal, we recommend eating a healthy diet, avoiding coffee, alcohol and  psychotropic drugs such as marijuana, and getting 30 minutes of gentle exercise per day, such as a walk in nature (strenuous exercise works for some members but is too stimulating for many).  Avoidance of stress insofar as is possible is also a good idea.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that are single ingredient (not mixed with other types of supplements).

 

This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Sept 13: 9mg 

Taper is 52% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Thanks a lot for the response Gridley I really appreciate it - I may come back with some additional questions at some point but it's good to have signed up for today.

Dec 2018 -Jan 2019 50mg Mirtazapine (4 Weeks) 

Jan 2019 - Feb 2019 25mg Mirtzapine (2 Weeks) 

Feb 2019 - STOPPED Mirtazapine

May 2019 - Sertraline 50mg

June 2019 - Sertraline 75mg

July 2019 - Sertraline 100mg

August 2019 - Sertraline 75mg

September 2019 - Sertraline 50mg

October 2019 - Sertraline 25mg

November 2019 - STOPPED Sertraline

Link to post
  • 3 months later...

Hi again - its now 22 months off for me and one of the things I struggle with is the lack of fluctuation. A lot of other people seem to refer to withdrawal as "riding the rollercoaster" and I almost wish I could as there is no sign of any movement at all. I just have constant DP, DR, Anhedonia, PSSD, Brain Fog, Cognitive Dysfunction, Numbness, Apathy - it never lifts and if anything has got more extreme over these last six months. Again I see others discussing reactions - good and bad - to food and supplements whereas I don't notice a thing whatever I take - just a constant flat-lining. Will it ever change? Any advice? Thanks.

Dec 2018 -Jan 2019 50mg Mirtazapine (4 Weeks) 

Jan 2019 - Feb 2019 25mg Mirtzapine (2 Weeks) 

Feb 2019 - STOPPED Mirtazapine

May 2019 - Sertraline 50mg

June 2019 - Sertraline 75mg

July 2019 - Sertraline 100mg

August 2019 - Sertraline 75mg

September 2019 - Sertraline 50mg

October 2019 - Sertraline 25mg

November 2019 - STOPPED Sertraline

Link to post

Any thoughts?

Dec 2018 -Jan 2019 50mg Mirtazapine (4 Weeks) 

Jan 2019 - Feb 2019 25mg Mirtzapine (2 Weeks) 

Feb 2019 - STOPPED Mirtazapine

May 2019 - Sertraline 50mg

June 2019 - Sertraline 75mg

July 2019 - Sertraline 100mg

August 2019 - Sertraline 75mg

September 2019 - Sertraline 50mg

October 2019 - Sertraline 25mg

November 2019 - STOPPED Sertraline

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy